Please could you help me with my query regarding MTX?

I have been on Mtx for 7 years , also plaquenil and folic. I have been on injectable Mtx since November to try and increase the dosage , as the tablets were intolerable. I got to 20mg but still with side effects so I'm now back down to 15mg and have had sulfasalezene added. I still feel ill on this mixture. Has anyone any advice as to how to deal with side effects or how to cope with them. I do not have a high enough score for Anti TNF, particularly as feet joints are not included in the scoring, though I do hobble around!Thanks, Jan M

8 Replies

oldestnewest
  • How rubbish !I wonder myself why feet not included ?!.

    .I cant no longer bend toes on either foot!

    Are you taking folic acid every day except methotrexate day if not ask consultant/ nurse/ gp if they could prescribe more folic for you. also have you a stomach protector eg omeprazole or ranitidine prescibed, and any anti nausea tablets eg metoclopramide, or domperidone for any sickness feeling?

    keep alcohol consemption very low.. diet simple not rich or greasy foods.. not too much dairy stuff either.

    Hope this is of some use

    Alison

  • Hi Jan. I have to ask how many times per week do you take the folic acid? My consultant put me up to 6 days a week (not counting MTX day) because of the side effects from the tablets. I am on injectable MTX 15 mg and have been for the last 2 years (diagnosed 3 1/2 years ago) because of the side effects from the tablets. I did find that for the first few months, I still did get sickness and nausea but not had any side effects now for some months,

    I suggest you persevere with the injections. If you are getting sickness etc you can get anti sickness tablets from your GP. I had those initially and they were a great help. I don;'t know the effects of sulfasalazene as have never been on it - have you investigated whether that might be causing some of the problems? Drugs do have weird side effects. If you have been diagnosed for 7 years or more, I would have thought someone would have considered anti tnf by now. I know feet are not taken into account but really think they should be as the RA causes real problems with toe joints etc. I know when they did the tests on my hands etc. my consultant said to lay it on thick about the pain I was in - and this was to be put on the anti tnf in the first place! So perhaps next time you are checked, start screeching about the pain and record it as very high on the scales they use. Bit dishonest I know but sometimes needs must. Hope that helps. LavendarLady

  • I think it's bonkers that feet aren't scored in the DAS as that's where alot of people have trouble!!! Most of my damage is in my feet and hands .

    I reckon you should query TNF again too and see if you can be retested. If you fail on your present treatment they have to look at the next stage and intolerance is a factor. Good luck

  • Have you tried luflunomide? I gave up with mxt because of the side effects. I wasn't prepared to spend my whole life feeling sick and yuck. I have only been on it a few weeks so too early to say if it us working but I have had no side effects. I take it in combination with sulphasalazine (which I had been taking before and with mxt).

    Becky

  • I agree with Becky, Luflunomide is wonderful, I've only been on it for a couple of months but already feel so much better than I did on MTX. Ask for it. I would also push for your feet to be counted in your DAS score, having dodgy feet is just as disabling than having dodgy hands. Good luck Ax

  • I asked my Doc why feet weren't part of DAS score and she said that's 'cos they are difficult as can't easily see swelling and so on - so much more unreliable as a joint to count. However, Doc/Nurse should consider condition of feet in term of the overall bit of DAS.

  • Thank you all for the advice. I take folic acid every day except Mtx day. I have been prescribed ranitidine which does help. I've tried metoclopramide but felt very odd on it. I also tried Leflunomide along side the MTx and plaquenil but also failed once I started increasing the dose, as in upset stomach. I am convinced the Mtx is the key problem but have run out of choices. Does everyone put up with the side effects do you think, in order to avoid flares? It has been suggested to come off everything and incite a flare but I'm not happy about risking this. I do tend to go round in circles, but am glad to have found this site and to find people have similar issues. Thank you again, Jan

  • Hi Jan. So sorry to hear you are suffering from the blooming awful side effects. I am just back from a RA Eduction session and this week it was with my consul.ant on drugs. I came away pretty convinced that we are all so different. But all the advice you have had i.e. the Folic acid, stomach protectors, diet (a big point this one as we should not put extra pressure on our bodies by eating rubbish and alcohol, not matter how tasty it is!) should quell the side effects down to manageable levels.

    If all this fails, then you obviously do have to ask for different options. There are plenty to go for.

    I have awful nausea and upset tummy from MTX (20mg a week) but since I swapped to a healthy diet, this has become manageable. My feeling is that feeling a bit icky for a couple of hours is worth putting up with because the drugs are controlling the RA. I feel I am giving the drugs a better chance to work. Just my opinion.

    It does seem that a lot of people do have nausea problems with MTX, but according to the cons today, the majority of people don't or it is manageable, and it is by far the most effective front line drug you can have.

    Personally I think it is mad for anyone to even consider forcing a flare on your body, a flare is the RA doings it's worse??? It's crazy. Keep going back to your Rheummy team, I know it's a pain, but they should be able to help.

    Take care

    Julie xx

You may also like...